Alert archive / Montana / Winter Storm Warnings in 2014

Winter Storm Warning 7, NWS Great Falls, MT

March 2, 2014

NWS Great Falls, MT issued this winter storm warning at Mar 2, 2014, 11:48 PM MST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2014, 11:48 PM MST (06:48 UTC)
Expired
Mar 3, 2014, 11:00 AM MST
In force
11 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WWUS45 KTFX 030648
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1148 PM MST SUN MAR 2 2014

MTZ009-031200-
/O.UPG.KTFX.WW.Y.0021.000000T0000Z-140303T1200Z/
/O.NEW.KTFX.WS.W.0007.140303T0648Z-140303T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
1148 PM MST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN
EFFECT UNTIL 11 AM MST MONDAY. THE WINTER WEATHER ADVISORY IS NO
LONGER IN EFFECT.


* TIMING AND MAIN IMPACT: PERIODS OF SNOW...HEAVY AT TIMES...WILL
  CONTINUE THROUGH THIS MORNING OVER THE NORTHERN ROCKY MOUNTAIN
  FRONT...INCLUDING THE MARIAS PASS AREA.

* SNOW ACCUMULATIONS: NEW SNOW ACCUMULATIONS THROUGH NOON MONDAY
  WILL RANGE FROM 1 TO 3 INCHES AT LOWER ELEVATIONS... AND FROM 3
  TO 6 INCHES IN THE MOUNTAINS.

* VISIBILITY: BLOWING SNOW WILL REDUCE VISIBILITIES TO LESS THAN
  ONE QUARTER OF A MILE AT TIMES.

* OTHER IMPACTS: EXPECT ROADWAYS TO BE SNOW COVERED AND
  SLIPPERY...WITH DIFFICULT TRAVEL AT TIMES OVER MARIAS PASS ON
  HIGHWAY 2.

* LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MTZ048-031200-
/O.CON.KTFX.WW.Y.0021.000000T0000Z-140303T1200Z/
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...CHOTEAU
1148 PM MST SUN MAR 2 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
MONDAY...

A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL
5 AM MST MONDAY. 

A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 5 AM
MST MONDAY.

* TIMING AND MAIN IMPACT: PERIODS OF SNOW WILL CONTINUE THROUGH
  TONIGHT OVER THE SOUTHERN ROCKY MOUNTAIN FRONT.

* SNOW ACCUMULATIONS: NEW SNOW ACCUMULATIONS THROUGH TONIGHT WILL
  RANGE FROM 1 TO 3 INCHES AT LOWER ELEVATIONS...AND FROM 2 TO 4
  INCHES IN THE MOUNTAINS.

* VISIBILITY: BLOWING SNOW WILL REDUCE VISIBILITIES TO LESS THAN
  ONE HALF MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
2 follow-up statements
342 
WWUS45 KTFX 031019
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
319 AM MST MON MAR 3 2014

MTZ009-031800-
/O.CON.KTFX.WS.W.0007.000000T0000Z-140303T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
319 AM MST MON MAR 3 2014

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW REMAINS IN
EFFECT UNTIL 11 AM MST THIS MORNING.

* TIMING AND MAIN IMPACT: PERIODS OF SNOW...HEAVY AT TIMES...WILL
  CONTINUE THROUGH THIS MORNING OVER THE NORTHERN ROCKY MOUNTAIN
  FRONT...INCLUDING THE MARIAS PASS AREA.

* SNOW ACCUMULATIONS: NEW SNOW ACCUMULATIONS THROUGH NOON TODAY
  WILL RANGE FROM AROUND AN INCH AT LOWER ELEVATIONS...TO 1 TO 3
  INCHES IN THE MOUNTAINS.

* VISIBILITY: A COMBINATION OF FALLING SNOW AND BLOWING SNOW WILL
  REDUCE VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE AT TIMES.

* OTHER IMPACTS: EXPECT ROADWAYS TO BE SNOW COVERED AND 
  SLIPPERY...WITH DIFFICULT TRAVEL AT TIMES OVER MARIAS PASS 
  ON HIGHWAY 2.

* LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MTZ048-031800-
/O.EXT.KTFX.WW.Y.0021.000000T0000Z-140303T1800Z/
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...CHOTEAU
319 AM MST MON MAR 3 2014

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST THIS
MORNING...

THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS NOW IN
EFFECT UNTIL 11 AM MST THIS MORNING.

* TIMING AND MAIN IMPACT: PERIODS OF SNOW WILL CONTINUE THROUGH
  THIS MORNING OVER THE SOUTHERN ROCKY MOUNTAIN FRONT.

* SNOW ACCUMULATIONS: NEW SNOW ACCUMULATIONS THROUGH NOON TODAY
  WILL RANGE FROM AROUND AN INCH AT LOWER ELEVATIONS...TO 1 TO 3
  INCHES IN THE MOUNTAINS.

* VISIBILITY: A COMBINATION OF FALLING SNOW AND BLOWING SNOW WILL
  REDUCE VISIBILITIES TO LESS THAN ONE HALF OF A MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
713 
WWUS45 KTFX 031744
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1044 AM MST MON MAR 3 2014


MTZ009-031845-
/O.EXP.KTFX.WS.W.0007.000000T0000Z-140303T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
1044 AM MST MON MAR 3 2014

...WINTER STORM WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

THE WINTER STORM WARNING WILL BE ALLOWED TO EXPIRE AT 11 AM MST
THIS MORNING. PERIODS OF LIGHT SNOW WILL CONTINUE INTO EARLY
AFTERNOON BUT SIGNIFICANT ADDITIONAL ACCUMULATIONS ARE NOT
EXPECTED.

$$

MTZ048-031845-
/O.EXP.KTFX.WW.Y.0021.000000T0000Z-140303T1800Z/
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...CHOTEAU
1044 AM MST MON MAR 3 2014

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS
MORNING...

THE WINTER WEATHER ADVISORY WILL BE ALLOWED TO EXPIRE AT 11 AM MST
THIS MORNING. PERIODS OF LIGHT SNOW WILL CONTINUE INTO EARLY
AFTERNOON BUT SIGNIFICANT ADDITIONAL ACCUMULATIONS ARE NOT
EXPECTED.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 2, 11:45 PM MST, 3 minutes earlier.

Area forecast discussion, Mar 2, 11:45 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 PM MST Sun Mar 2 2014

.UPDATE...
1145 PM Update...With heavy snow developing in the Many Glacier
area...have upgraded the northern Rocky Mountain Front to a winter
storm warning through 11 am Monday. The rest of the forecast is on
track. Brusda

930 PM Update...Upper air sounding and surface observations reveal
that the cold airmass has eroded from above to around 6000 ft MSL
over north-central MT and down to around 5000 ft MSL over SW MT.
Temperatures above the strong inversion at the top of the cold
airmass are running in the 20s and 30s at many mountain locations,
while the valleys from Helena south through Bozeman and Dillon
remain in the single digits and teens above zero and temperatures
across the north central MT plains remain from around zero to 10
below zero. Have adjusted min temps for tonight down to near current
values across most lower elevation locations for tonight. Surface
pressure field is not supportive of any large scale downslope
effects through tonight as low pressure remains west of the divide
with weakening high pressure off to the north and east, so am not
anticipating a dramatic warm-up at lower elevations tonight where
temperatures will likely remain steady or rise slowly through most
of tonight. Shortwave energy currently seen in satellite imagery
moving into the Pacific NW will likely be the main mechanism to
scour out the cold low level airmass late tonight through Monday
morning. Moist west flow aloft will continue to produce snow over
the Mtns tonight with an area of light snow also continuing over
central and eastern portions of north-central MT where the moist
flow is lifted over a deeper cold airmass. This area of snow will
remain primarily north and east of a line from Cut Bank to Great
Falls to Lewistown, where accumulations of generally around an inch
are expected ,while 1 to 3 inches is likely over Hill and Blaine
counties where snow will persist the longest. Hoenisch

&&

.AVIATION...
UPDATED 0540Z.
Forecast will remain relatively unchanged overnight as Pacific
moisture continue to overrun the cold airmass in place over the
plains of North Central Montana. Areas of light snow and low
ceilings will cause MVFR conditions at times. However, warm air will
gradually push through the forecast area by 18Z with improvements in
ceiling expected region wide as gusty westerly winds develop along
the east slopes of the Rocky Mountains. Another disturbance moves
through the forecast area after 00Z Tuesday bringing lower clouds
and scattered showers. mpj

&&

.PREV DISCUSSION...
/ISSUED 450 PM MST Sun Mar 2 2014/
This Afternoon through Tuesday Evening...Broad moisture plume our
ahead of a shortwave trof currently approaching the WA/OR coast is
spreading good amount of cloud cover across central and southwest
MT, but generating little in the way of precipitation.  Most of the
snow is falling along the Rocky Mtn Front and immediate adjacent
foothills, with only very isolated snowshowers occurring east of
Great Falls and along eastern portions of the Hiline.  With drying
westerly flow aloft becoming more established this evening and
tomorrow, the chances for impact-producing snowfall over the central
plains are decreasing, so have cancelled the winter weather advisory
for eastern Glacier County southeastward through Cascade County to
Fergus County.  The northern/southern Rocky Mtn Front areas remain
in the advisory until early Mon morning, with an additional 1-3
inches of accumulation likely.  Westerly flow should continue
through Tues with a few minor disturbances coming through the flow
to give a slight chance of occasional light snow east of the Divide
both days. Best news is that the Chinook winds will steadily erode
the low-level cold airmass that brought teens and 20s below zero
this weekend. Latest short-term forecast models bumped high temps
tomorrow into the mid- and upper 30s along/south of a Choteau/Great
Falls/Lewistown line, with 20s for central/eastern parts of the
Hiline. The warm-up continues on Tues with highs increasing to the
upper 30s to mid 40s for central and southwest locations and low- to
mid 30s for the Hiline.
Waranauskas

Tuesday night through Sunday...Current medium range forecast
continues to look on track. A closed upper low moves across northern
Canada Wednesday while a short wave upper ridge builds over the
Pacific Northwest. The resulting northwest flow aloft is very moist
and unstable and results in scattered snow for the western and
southwest mountains as well as isolated rain or snow showers over
the plains. The ridge gets knocked down on Thursday as an upper trof
moves onshore in the Pacific Northwest. The resulting mild westerly
flow aloft will bring a plume of Pacific moisture with it and
scattered rain and snow showers will have greater areal coverage. An
upper ridge amplifies over the west coast on Friday, placing the
area again, under a somewhat unstable northwest flow aloft and the
possibility for isolated showers. Dry and mild conditions return on
the weekend as the upper ridge builds into western Montana Saturday
and then moves across the Continental Divide Sunday. A lee side trof
developing Friday night and continuing into Saturday will provide
breezy conditions. Afternoon temperatures will be above seasonal
averages.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  -4  38  23  44 /  40  20  20  20
CTB  -9  31  14  40 /  50  20  20  20
HLN   3  40  25  42 /  40  30  20  20
BZN   6  41  27  43 /  30  20  20  20
WEY  26  40  28  40 /  80  70  50  50
DLN  14  40  23  39 /  30  20  20  20
HVR  -4  22   7  34 /  90  40  20  20
LWT  -2  39  24  41 /  50  30  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING...until 11 AM MST Monday Northern Rocky
Mountain Front.

WINTER WEATHER ADVISORY until 5 AM MST Monday Southern Rocky
Mountain Front.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Local storm report, Mar 2, 11:18 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1118 PM MST SUN MAR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             ROCKY BOY               48.26N 109.79W
03/02/2014  E1.5 INCH        HILL               MT   TRAINED SPOTTER

            ESTIMATED ABOUT 1.5 INCHES OF NEW SNOW TODAY.

&&

BRUSDA
Local storm report, Mar 2, 11:44 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1144 PM MST SUN MAR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY SNOW       11 WSW BABB             48.80N 113.67W
03/02/2014  E11.0 INCH       GLACIER            MT   MESONET

            ESTIMATED 11 INCHES OF NEW SNOW SINCE MIDNIGHT AT THE
            MANY GLACIER SNOTEL. ELEVATION IS 4900 FEET.

&&

BRUSDA

Nearby

Winter Storm Warnings in Montana, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.